Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 20, NWS Memphis, TN

March 28, 2020Mississippi County, Arkansas; Pemiscot County, Missouri; Dyer County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 28, 2020, 6:56 PM CDT for Mississippi County, Arkansas; Pemiscot County, Missouri; Dyer County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Mar 28, 2020, 7:30 PM CDT
In force
34 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:10 PM CDTTornado WatchSPC5 hr
Mar 28, 6:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WFUS54 KMEG 282356
TORMEG
ARC093-MOC155-TNC045-290030-
/O.NEW.KMEG.TO.W.0020.200328T2356Z-200329T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
656 PM CDT Sat Mar 28 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  North central Mississippi County in eastern Arkansas...
  Southern Pemiscot County in southeastern Missouri...
  Northwestern Dyer County in western Tennessee...

* Until 730 PM CDT.
    
* At 656 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Blytheville, moving northeast
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Blytheville, Caruthersville, Gosnell, Hayti, Steele, Hayti Heights,
  Cooter, Heloise, Holland, Lenox, Ayers, Calumet, Tennemo, Number
  Nine, Boothspoint, Yarbro, West Hermondale, Denton, Tyler and
  Covington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3625 8969 3624 8971 3621 8968 3619 8963
      3618 8959 3609 8947 3589 8994 3596 9003
      3600 9000 3600 8996 3605 8996 3629 8974
TIME...MOT...LOC 2356Z 223DEG 34KT 3596 8993 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW
1 follow-up statement
318 
WWUS54 KMEG 290013
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
713 PM CDT Sat Mar 28 2020

ARC093-290023-
/O.CAN.KMEG.TO.W.0020.000000T0000Z-200329T0030Z/
Mississippi AR-
713 PM CDT Sat Mar 28 2020

...THE TORNADO WARNING FOR NORTH CENTRAL MISSISSIPPI COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened 
and moved out of the warned area. Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Missouri...and western Tennessee.

LAT...LON 3625 8969 3624 8971 3621 8968 3619 8963
      3618 8959 3610 8949 3602 8975 3610 8987
      3629 8974
TIME...MOT...LOC 0013Z 223DEG 34KT 3608 8979 

$$

MOC155-TNC045-290030-
/O.CON.KMEG.TO.W.0020.000000T0000Z-200329T0030Z/
Pemiscot MO-Dyer TN-
713 PM CDT Sat Mar 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
PEMISCOT AND NORTHWESTERN DYER COUNTIES...
    
At 713 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Cooter, or over Steele, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Caruthersville, Hayti, Steele, Hayti Heights, Heloise, Ayers,
Tennemo, Boothspoint, Tyler, Shade, Stubtown, Cottonwood Point and
Canady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3625 8969 3624 8971 3621 8968 3619 8963
      3618 8959 3610 8949 3602 8975 3610 8987
      3629 8974
TIME...MOT...LOC 0013Z 223DEG 34KT 3608 8979 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 6:52 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 28, 6:52 PM CDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
652 PM CDT Sat Mar 28 2020

.UPDATE...
Updated for Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 337 PM CDT Sat Mar 28 2020/

DISCUSSION...

Latest surface analysis places a 993mb low pressure system over
southwestern Iowa, with a warm front extending eastward through
north central Illinois, and a cold front extending southward
through western Missouri and into Little Rock, Arkansas. Storms
have begun to fire just ahead ahead of the cold front in Central
and eastern Arkansas. So far, storms have remained mainly sub-
severe, as shear is likely overwhelming the thermodynamic
environment. However, the storms are moving into our area, which
is moderately unstable with 1500-2000 J/kg of MLCAPE available on
tap.

A tornado watch has been issued for the majority of Arkansas,
including all of eastern Arkansas until 7PM. The main risk with
these storms appears to be damaging winds and large hail attm,
with a low end tornado threat, as low level helicity is currently
below 100 m2/s2. However, the risk for QLCS-type tornadoes will
likely increase this evening, as the low level jet picks up and
storms organize into quasi linear segments. Ample instability in
the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts,
and a coincident 100 kt 500mb jet streak, should be enough for a
strong line of storms to maintain through late this evening. The
primary risk still appears to be damaging winds with a secondary
threat of large hail and short-lived isolated tornadoes. The
threat will end after midnight as the front exits northeast
Mississippi. A few trailing post-frontal showers are possible
overnight as the main trough lifts out of the area.

Pacific high pressure will build into the Mid-South for Sunday,
leading to dry and pleasant conditions. Expect high temperatures
mainly in the upper 60s to lower 70s. High pressure will quickly
slide by Monday as another system develops to our southwest. A
quick moving shortwave will eject across the Desert Southwest on
Monday and make its way into the Texas Panhandle late Monday
night. A surface low is expected to develop and track eastward
through northern Louisiana and Central Mississippi during the day
on Tuesday. This will enhance shower and thunderstorm activity
across our area on Monday night and Tuesday. Due to the track of
the low, the severe threat will stay to our south and mainly along
the Gulf Coast. The system will likely be a heavy rainfall
producer for us and that's about it. The surface low is expected
to push southeast of the area by late Tuesday night, with Canadian
high pressure building into the Mid-South from the northwest.
This will lead to a few consecutive days of dry and near normal
temperatures. The next weather maker looks to arrive this weekend
as a cold front moves across the Mississippi Valley.

AC3

&&

.AVIATION...
00Z TAFs

Storms have been slower to translate east than earlier depicted by
the short range convection-allowing models. Other than TSRA timing
this evening, TAFs remain largely unchanged from the 18Z package.
VFR will prevail areawide on Sunday.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
220 PM CDT Sat Mar 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-292130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
220 PM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A tornado watch is in effect until 7PM CDT for all of eastern
Arkansas. Additional convective watches are possible downstream
later tonight.

Severe thunderstorms containing damaging winds, large
hail, and a few tornadoes are possible beginning early this
evening through approximately midnight for the entire Mid-South.
The greatest threat for severe thunderstorms will exist mainly
along and north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

AC3

In the hours before

Local storm report, Mar 28, 5:23 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     SE CHERRY VALLEY        35.40N  90.75W
03/28/2020                   CROSS              AR   TRAINED SPOTTER

            LARGE FUNNEL SPOTTED OVER BIRD EYE.

&&
Local storm report, Mar 28, 5:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            POSSIBLE TRAIN DERAILMENT WITH POSSIBLE HAZARDOUS
            MATERIAL SPILL. GAS LEAKS SCATTERED ACROSS TOWN.

&&
Local storm report, Mar 28, 5:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CALDWELL                35.08N  90.82W
03/28/2020                   ST. FRANCIS        AR   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CALDWELL.

&&
Local storm report, Mar 28, 5:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            EXTENSIVE DAMAGE AT A SHOPPING MALL AND OTHER
            BUILDINGS. POSSIBLE INJURIES.

&&
Local storm report, Mar 28, 5:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          CARDWELL                36.05N  90.29W
03/28/2020                   DUNKLIN            MO   BROADCAST MEDIA

            TORNADO ON GROUND IN GREENE COUNTY APPROX 6 MILES NW OF
            CARDWELL MO.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS
Local storm report, Mar 28, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     JONESBORO               35.82N  90.69W
03/28/2020                   CRAIGHEAD          AR   EMERGENCY MNGR

            SEVERAL HANGARS AND PLANES DAMAGED AT JONESBORO
            MUNICIPAL AIRPORT. SEVERE DAMAGE IN DOWNTOWN JONESBORO.
            CARS FLIPPED AND BUILDINGS DAMAGED. POSSIBLE INJURIES.

&&

CORRECTED REMARKS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:19 PM CDTTornado WarningMEGCraighead, Poinsett26 min
Mar 28, 4:37 PM CDTSpecial Weather StatementMEGClay23 min
Mar 28, 4:39 PM CDTAreal Flood AdvisoryMEGGreene2 hr
Mar 28, 4:41 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett34 min
Mar 28, 4:47 PM CDTTornado WarningMEGCraighead, Poinsett28 min
Mar 28, 4:52 PM CDTSevere Thunderstorm WarningMEGClay25 min
Mar 28, 5:09 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCraighead, Greene36 min
Mar 28, 5:16 PM CDTSevere Thunderstorm WarningMEGClay, Greene34 min
Mar 28, 5:27 PM CDTTornado WarningMEGClay, Greene48 min
Mar 28, 5:51 PM CDTTornado WarningMEGClay, Greene28 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningMEGMississippi47 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningMEGPhillips49 min
Mar 28, 6:29 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett46 min
Mar 28, 6:57 PM CDTSevere Thunderstorm WarningMEGLee, Phillips48 min
Mar 28, 6:02 PM CDTTornado Warning Tornado observedMEGDunklin, Pemiscot13 min
Mar 28, 6:51 PM CDTSevere Thunderstorm WarningMEGPemiscot39 min

Nearby

Tornado Warnings in Arkansas, 2020Tornado Warnings in Missouri, 2020Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.